Hail, Lincoln
- When
- May 27, 5:50 PM CST
- Where
- Lincoln County, 12.54 mi ENE of Wellfleet
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.850, -100.530
A thunderstorm complex developed over southeastern Lincoln County on the evening of May 27th. Movement of the thunderstorm complex was slow, so heavy rain resulted, leading to flash flooding over southeastern portions of Lincoln County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A thunderstorm complex developed over southeastern Lincoln County on the evening of May 27th. Movement of the thunderstorm complex was slow, so heavy rain resulted, leading to flash flooding over southeastern portions of Lincoln County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 27, 5:43 PM CST, 7 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 643 PM CDT FRI MAY 27 2016 .SHORT TERM...(This evening through Saturday) Issued at 330 PM CDT Fri May 27 2016 Scattered rain showers and isolated thunderstorms pivoting around an upper level low pressure system are expected through the remainder of the afternoon and into early evening. Thunderstorms have been struggling to develop all day and the risk of severe weather is quite low. However, will continue to monitor the environment throughout the late afternoon and early evening for any severe storm development. Heavy rain and small hail will be the major concern in any thunderstorms tonight. Otherwise, rain showers will slowly come to an end by early morning and overnight lows will drop into the mid- 40s to low 50s. For Saturday, the upper level low will push eastward, and with it any chances for rain showers will move out of the area. Clouds will stick around though most of the day across the eastern CWA with clearing skies across the west by noon Saturday. Temperatures reach up into the low to mid 70s across the entire CWA, making for a fairly pleasant start to the holiday weekend. .LONG TERM...(Saturday night through Friday) Issued at 330 PM CDT Fri May 27 2016 Saturday night through Monday...the models continue to show rain chances dropping to isolated coverage or less Saturday night through Sunday morning. Another upper level disturbance appears to be lifting northeast through the fcst area Sunday afternoon. Daytime heating and the disturbance will probably produce scattered storm coverage...mainly across Swrn and Ncntl Neb. This area will be nearer to the moisture return and dynamics. Storm activity decreases late Sunday night and resumes on Monday with the approach of a disturbance dropping into the Nrn Rockies. Pops are in the 40 to 50 percent range Monday as moisture return continues. The increase in moisture and expected cloud cover Monday suggests highs in the mid to upper 70s. This temperature forecast uses blended model data plus bias correction. High temperatures using blended model data plus bias correction Sunday produces highs in the upper 70s to lower 80s. This is very close to the same process using 4 guidance data sets. Monday night through Friday...the models continue to track a closed upper low through the nrn Plains this week. The 12z ECM is faster and deeper than the GFS which is slower and farther south. This could be related to moisture return as the GFS seems to be very proficient drawing moisture rapidly north. The faster ECM is quick to send dry air through the fcst area erasing rain chances after Monday night. The GFS ensemble is the slowest and continues rain chances into Wednesday. The forecast continues rain chances of 30 percent or greater Monday night through Tuesday night with isolated showers and thunderstorms Wednesday and beyond. A blend of the deterministic models plus bias correction produces highs in the mid 60s Wednesday...the coolest day and a few degrees cooler than the operational forecast. Otherwise highs should rise into the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 643 PM CDT Fri May 27 2016 Isolated thunderstorms will continue over southwest Nebraska tonight and some activity may develop to the northeast of North Platte KLBF through the early morning hours Saturday. VFR ceilings will lower into MVFR categories through the late evening and remain through the early morning hours Saturday. Light and variable winds expected over night. && .HYDROLOGY... Issued at 330 PM CDT Fri May 27 2016 Flooding along the North Platte River at North Platte will continue to rise through the weekend and with water levels holding steady at around 6.9 feet by early Saturday morning. Although major flooding is not anticipated at this time, increased water releases could result in the North Platte River at North Platte to rise above 7.0 feet (major flooding). At this time, the water levels on the South Platte River are not expected to reach flood stage, however, the levels will remain high. Minor flooding is also expected along the main branch of the Platte River near Brady as a combination of increased flows on both the North and South Platte rivers will cause water levels to rise. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...Kulik LONG TERM...CDC AVIATION...Power HYDROLOGY...Kulik
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTH PLATTE NE 539 AM CDT FRI MAY 27 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-272245- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 539 AM CDT FRI MAY 27 2016 /439 AM MDT FRI MAY 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. GENERALLY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA TODAY AND TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING SOUTHEAST OF AN OGALLALA TO AINSWORTH LINE. LARGE HAIL AND WIND DAMAGE ARE THE PRIMARY CONCERNS. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY TROUGH WEDNESDAY. THE RISK FOR SEVERE WEATHER IS LOW AT THIS TIME FOR SATURDAY AND SUNDAY. MONDAY AFTERNOON INTO MONDAY EVENING...THERE IS A CHANCE FOR SEVERE THUNDERSTORMS. AT THIS TIME THE GREATEST THREAT FOR SEVERE WEATHER ON MONDAY IS ACROSS NORTHWEST NEBRASKA...ALTHOUGH IT MAY EXPAND INTO SOUTHWEST AND NORTH CENTRAL NEBRASKA. THE PRIMARY THREAT IS LARGE HAIL AND STRONG WINDS. BEYOND MONDAY THE RISK OF SEVERE WEATHER IS UNCERTAIN AT THIS TIME. RESERVOIR RELEASES ALONG THE NORTH PLATTE RIVER WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN HIGH WITH THE RIVER NEAR BRADY TO FLUCTUATE NEAR MINOR FLOOD STAGE. PLEASE REFER TO THE LATEST FLOOD STATEMENTS FOR RIVER FORECASTS. THE SOUTH PLATTE RIVER WILL CONTINUE TO SEE MINOR FLUCTUATIONS BELOW FLOOD STAGE THROUGH THE WEEKEND. HEAVY RAINFALL WILL BE POSSIBLE ACROSS NORTHEAST COLORADO TODAY WHICH COULD CAUSE RISES IN THE SOUTH PLATTE RIVER NEXT WEEK. AT THIS TIME THE RIVER IS EXPECTED TO REMAIN BELOW FLOOD STAGE...BUT WILL NEED TO BE MONITORED CLOSELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MASEK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT FRI MAY 27 2016
NEZ059-280015-
LINCOLN NE-
630 PM CDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN COUNTY UNTIL
715 PM CDT...
AT 630 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRADY...OR 23 MILES NORTH OF CURTIS...MOVING NORTH AT 10 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BRADY...MAXWELL...JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA AND
VROMAN.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 190 AND
207.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4086 10045 4113 10058 4118 10023 4105 10024
4104 10023 4088 10023
TIME...MOT...LOC 2330Z 173DEG 10KT 4095 10035
MOLDANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 637 PM CDT FRI MAY 27 2016 NEZ059-280015- LINCOLN NE- 637 PM CDT FRI MAY 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL 715 PM CDT... AT 636 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF WELLFLEET...OR 13 MILES NORTH OF CURTIS...MOVING NORTHWEST AT 5 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COTTONWOOD CANYON STATE WILDLIFE MANAGEMENT AREA. THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 63 AND 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4081 10043 4074 10060 4087 10081 4102 10051 TIME...MOT...LOC 2336Z 145DEG 5KT 4083 10056 MOLDAN
The North Platte radar (KLNX), 123 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Flooding closed South Jeffery Road south of Brady along with the Brady to Moorefield Road and South Banner Road. Other roads were washed out in southeastern Lincoln County. Flooding was a result of the 3 to 5 inches of rain which occurred in southeastern Lincoln County the previous evening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634026, 634027.